Extreme Cold/Wind Chill, Koochiching
- When
- February 6, 6:00 AM CST to February 7, 12:00 PM CST
- Where
- Koochiching forecast zone
- Reported by
- ASOS
- Coordinates
- 48.245, -93.783 (the zone’s center; the record gives no point)
An arctic air mass began to move into the Northland the night of the 5th and really settled in the night of the 6th. Air temperatures in the 20s to 30s below zero Fahrenheit were observed with light winds that led to wind chills as low as -50F.
Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DLH wrote it up.
An arctic air mass began to move into the Northland the night of the 5th and really settled in the night of the 6th. Air temperatures in the 20s to 30s below zero Fahrenheit were observed with light winds that led to wind chills as low as -50F. This was the first night of an extended cold outbreak across the region that lasted over a week.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Feb 6, 5:26 AM CST, 34 minutes earlier.
Area Forecast Discussion
National Weather Service Duluth MN
526 AM CST Sat Feb 6 2021
.DISCUSSION...(Today through Friday)
Issued at 309 AM CST Sat Feb 6 2021
Cold, cold, and more cold will be the main highlight of the forecast
period, with conditions remaining dry overall across the Northland.
An area of arctic high pressure remains over the
Alberta/Saskatchewan Canada border early this morning, with a large
upper-level low churning over north-central Canada. The main impacts
from this scenario will be the dangerous, and even life-threatening,
cold temperatures and wind chills. Winds remain decent this morning,
with wind gusts between 15 to 25 mph. Wind chills so far this
morning have been observed between 25 to 35 below zero. As we go
through the day Saturday, a mid-level shortwave trough will sweep
through the region, which could result in some light snow or
flurries over northern Minnesota today. With a frigid air mass in
place, characterized by 850 mb temperatures between 20 to 30 degrees
below zero, some chances of lake-effect snow will be possible
through Sunday. Accumulations should be light, only up to around a
half inch over the Bayfield Peninsula area. The coldest night of the
weekend looks to be Saturday night/Sunday morning, with wind chills
ranging between 40 to 50 below zero for a large portion of the
Northland. The models have trended more clear skies for this time
frame, resulting in a reduction of overnight low temperatures - into
the 20 to 30 below zero range - coldest along and north of the Iron
Range. With wind chills 40 below zero or colder, we have upgraded
the Wind Chill Watch to a Wind Chill Warning for locations north of
U.S. Highway 2.
Another night of bitterly cold wind chills will be possible for
Sunday night/Monday morning, with the Wind Chill Warning remaining
in effect north of U.S. Highway 2. The prolonged cold will continue
at least through Monday night/Tuesday morning. An upper-level low
will continue to churn near Hudson Bay, resulting in generally zonal
upper-level flow. Bitterly cold wind chills and temperatures will
continue through much of the upcoming week. By Thursday, there will
be some amplification in the upper-levels, resulting in troughing
aloft. The deterministic guidance indicates some increasing chances
of snow will return to the region for the Thursday through Saturday
time frame, but there is still much uncertainty on how this will
evolve.
&&
.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 526 AM CST Sat Feb 6 2021
Frigid conditions under mostly VFR conditions were observed this
morning as of TAF issuance. There are some MVFR conditions over
north-central Minnesota early this morning, with ceilings around
1 to 1.5 kft and some MVFR vsby reductions. A shortwave trough
will sweep through the region late this morning through the
afternoon hours, which should result in some lowering ceilings, as
well as increasing chances of flurries. However, model soundings
indicate a fairly dry atmospheric profile, so it's a bit uncertain
if there will be widespread BKN ceilings. Similar to the previous
set of TAFs, we went primarily with a SCT cloud deck, but flight
conditions could deteriorate quickly if a BKN cloud deck
develops. Strong northwest winds will continue through the
afternoon hours, with gusts between 20 to 30 knots possible.
&&
.PRELIMINARY POINT TEMPS/POPS...
DLH -5 -23 -5 -21 / 10 10 0 0
INL -9 -30 -11 -30 / 10 10 0 0
BRD -5 -21 -5 -19 / 0 0 0 0
HYR -1 -24 -3 -20 / 10 0 0 0
ASX 0 -20 -2 -16 / 10 20 10 10
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
WI...Wind Chill Advisory until noon CST Tuesday for WIZ001>004.
Wind Chill Advisory until noon CST Sunday for WIZ006>009.
MN...Wind Chill Warning from 8 PM this evening to noon CST Tuesday
for MNZ010>012-018>021-026.
Wind Chill Advisory until 8 PM CST this evening for MNZ010>012-
018>021-026.
Wind Chill Advisory until noon CST Tuesday for MNZ025-033>037.
Wind Chill Advisory until noon CST Sunday for MNZ038.
LS...None.
&&
DISCUSSION...JTS
AVIATION...JTSHazardous Weather Outlook National Weather Service Duluth MN 345 AM CST Sat Feb 6 2021 MNZ010>012-018>021-026-070945- Koochiching-North St. Louis-Northern Cook/Northern Lake- North Itasca-Central St. Louis-Southern Lake/North Shore- Southern Cook/North Shore-South Itasca- 345 AM CST Sat Feb 6 2021 This Hazardous Weather Outlook is for portions of northeast Minnesota. .DAY ONE...Today and Tonight Dangerously cold and life-threatening wind chills are expected today and tonight. A Wind Chill Advisory is in effect today and a Wind Chill Warning is in effect tonight. .DAYS TWO THROUGH SEVEN...Sunday through Friday Bitterly cold Arctic air will continue through the weekend and into next week with life-threatening wind chills expected. Wind Chill Warnings are in effect through Tuesday morning. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will not be needed Today or Tonight. MNZ025-033>038-WIZ001>004-006>009-070945- North Cass-South Cass-Crow Wing-Northern Aitkin-South Aitkin- Carlton/South St. Louis-Pine-Douglas-Bayfield-Ashland-Iron- Burnett-Washburn-Sawyer-Price- 345 AM CST Sat Feb 6 2021 This Hazardous Weather Outlook is for portions of northeast Minnesota and northwest Wisconsin. .DAY ONE...Today and Tonight Dangerously cold and life-threatening wind chills are expected today and tonight. A Wind Chill Advisory is in effect today and tonight. Wind Chill Warnings may be needed for parts of the area tonight. .DAYS TWO THROUGH SEVEN...Sunday through Friday Bitterly cold Arctic air will continue through the weekend and into next week with life-threatening wind chills expected. Wind Chill Advisories are in effect through Tuesday morning for much of the area. Wind Chill Warnings may be needed for parts of the area Sunday morning. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will not be needed Today or Tonight. JDS More information may be obtained at the following web address: http://www.weather.gov/duluth (all lower case)
The national radar mosaic for the moment the first event began.
11 extreme cold/wind chill. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2021Every state in 2021This day in weather historyWarnings in Minnesota, February 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 944457, 944463, 944471, 944461, 944464, 944466, 944470, 944459, 944469, 944465, 944468.